Investigation of smooth functions and analytic sets using fractal dimensions

Emma D'Aniello

Bollettino dell'Unione Matematica Italiana (2004)

  • Volume: 7-B, Issue: 3, page 637-646
  • ISSN: 0392-4033

Abstract

top
We start from the following problem: given a function f : 0 , 1 0 , 1 what can be said about the set of points in the range where level sets are «big» according to an opportune definition. This yields the necessity of an analysis of the structure of level sets of C n functions. We investigate the analogous problem for C n , a functions. These are in a certain way intermediate between C n and C n + 1 functions. The results involve a mixture of Real Analysis, Geometric Measure Theory and Classical Descriptive Set Theory.

How to cite

top

D'Aniello, Emma. "Investigation of smooth functions and analytic sets using fractal dimensions." Bollettino dell'Unione Matematica Italiana 7-B.3 (2004): 637-646. <http://eudml.org/doc/195946>.

@article{DAniello2004,
abstract = {We start from the following problem: given a function $f \colon [0, 1] \to [0, 1]$ what can be said about the set of points in the range where level sets are «big» according to an opportune definition. This yields the necessity of an analysis of the structure of level sets of $C^\{n\}$ functions. We investigate the analogous problem for $C^\{n, a\}$ functions. These are in a certain way intermediate between $C^\{n\}$ and $C^\{n+1\}$ functions. The results involve a mixture of Real Analysis, Geometric Measure Theory and Classical Descriptive Set Theory.},
author = {D'Aniello, Emma},
journal = {Bollettino dell'Unione Matematica Italiana},
language = {eng},
month = {10},
number = {3},
pages = {637-646},
publisher = {Unione Matematica Italiana},
title = {Investigation of smooth functions and analytic sets using fractal dimensions},
url = {http://eudml.org/doc/195946},
volume = {7-B},
year = {2004},
}

TY - JOUR
AU - D'Aniello, Emma
TI - Investigation of smooth functions and analytic sets using fractal dimensions
JO - Bollettino dell'Unione Matematica Italiana
DA - 2004/10//
PB - Unione Matematica Italiana
VL - 7-B
IS - 3
SP - 637
EP - 646
AB - We start from the following problem: given a function $f \colon [0, 1] \to [0, 1]$ what can be said about the set of points in the range where level sets are «big» according to an opportune definition. This yields the necessity of an analysis of the structure of level sets of $C^{n}$ functions. We investigate the analogous problem for $C^{n, a}$ functions. These are in a certain way intermediate between $C^{n}$ and $C^{n+1}$ functions. The results involve a mixture of Real Analysis, Geometric Measure Theory and Classical Descriptive Set Theory.
LA - eng
UR - http://eudml.org/doc/195946
ER -

References

top
  1. BANACH, S., Über die Bairesche Kategorie gewisser Funktionenmengen, Studia Math., 3 (1931), 174-179. Zbl0003.29703
  2. BESICOVITCH, A. S.- TAYLOR, S. J., On the complementary intervals of a linear closed set of zero Lebesgue measure, J. London Math. Soc., 29 (1954), 449-459. Zbl0056.27801MR64849
  3. BRUCKNER, A. M.- BRUCKNER, J. B.- THOMSON, B. S., Real Analysis, Prentice-Hall, New Jersey, 1997. Zbl0872.26001
  4. BRUCKNER, A. M.- GARG, K. M., The level structure of a residual set of continuous functions, Trans. Amer. Math. Soc., 232 (1977), 307-321. Zbl0372.46027MR476939
  5. BRUCKNER, A. M.- GOFFMAN, C., Differentiability through change of variables, Proc. Amer. Math. Soc., 61 (1976), 235-241. Zbl0358.26006MR432831
  6. D'ANIELLO, E.- DARJI, U. B., On the existence of C 1 functions with perfect level sets, Z. Anal. Anwendungen, 19, no. 3 (2000), 847-853. Zbl0976.26002MR1784134
  7. D'ANIELLO, E.- DARJI, U. B., C n functions, Hausdorff measures and analytic sets, Advances in Mathematics, 164 (2001), 117-143. Zbl0998.28003MR1870514
  8. D'ANIELLO, E., Uncountable level sets of Lipschitz functions and analytic sets, Scientiae Mathematicae Japoncae, 6 (2002), 333-339. Zbl1018.28001MR1922799
  9. D'ANIELLO, E., Level sets of Hölder functions and Hausdorff measures, Z. Anal. Anwendungen, 21, no. 3 (2002), 1-17. Zbl1035.26009MR1929427
  10. DARJI, U. B.- MORAYNE, M., Level sets of a typical C n function, Proc. Amer. Math. Soc., 127 (1999), 2917-2922. Zbl0942.26011MR1605944
  11. KURATOWSKI, K., Topology, Volume I, Academic Press, INC., New York, 1966. MR217751
  12. LACZKOVICH, M.- PREISS, D., α -variation and transformation into C n functions, Indiana Univ. Math. J., 34, no. 2 (1985), 405-424. Zbl0557.26004MR783923
  13. LEBEDEV, V. V., Homeomorphisms of a segment and smoothness of a function, Mat. Zametki, 40, no. 3 (1986), 364-373. Zbl0637.26006MR869927
  14. MAZURKIEWICZ, S., Sur les fonctions non dérivables, Studia Math., 3 (1931), 92-94. JFM57.0305.04
  15. MAZURKIEWICZ, S.- SIERPINSKI, W., Sur un problème concernant les fonctions continues, Fund. Math., 6 (1924), 161-169. JFM50.0186.01

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.